Depression and B12

By Type1Lou Latest Reply 2012-01-19 22:35:15 -0600
Started 2012-01-15 14:00:16 -0600

On Dec 23, I was diagnosed with depression. My doctor ordered blood work which included testing my vitamin B12 level which came back at 144…quite low.
Although he also started me on a small (10mg) dose of Celexa, I am now getting B12 shots and taking a sub-lingual B12 supplement. My mood has gone from crying all the time and not being interested in much to having more energy and interest in things. I'm convinced that the B12 deficiency contributed to or may have been a major cause of my depression. Anyone else out there have any experience with this?

18 replies

Misspearl01 2012-01-19 18:54:27 -0600 Report

Sorry to here that. It's tough I know. I never new that diabetics hurt until now. So I apologize to all D's for my stupidity. I am learning. I also know that if you are on metformin for a long period of time it will lower your b-12. I found out in october when my doctor decided to put me on it because diet and exercise wasn't working At this time I felt as if I was walking around holding onto an electric fence. I am now on januvia I will get another screening in march. Probably go back on the shot once a month. I have to be careful if my b-12 drops I go to sleep it and diabetes is tough I am slowly managing. Study up on b-12. What it does is amazing. Our bodies can not absorb it very well it is in some fruits and red meat. Hope this helps. Please don't quote me on this this is all from my exspereance it's been a he'll of a ride so far and only six months into it. Ok enough crying. Hope all goes well with your sister.

Teresa Rose
Teresa Rose 2012-01-19 08:17:36 -0600 Report

I am glad to see this discussion. I was diagnosed with severe B12 deficiency a few months ago. I was very depressed, couldn't stay awake no matter how much sleep I had. Didn't want to do anything, I was also having some depression issues. My doctor told me to take B12 suppliments but it didn't work. My doctor discovered that I had a condition where B12 isn't absorbed through your stomach. The condition is called "Pernicious Anemia". My doctor put me on 1000 mg. injections of B12 once a month. I don't even absorb B12 through the foods I eat with this condition. My doctor also put me on iron pills to suppliment the B12 injections but the iron made me so sick with severe stomach cramps that I quit taking it. My doctor will probably have to start giving me more B12 injections. I do feel alot better but I'm stil very tired which tells me I need weekly injections instead of monthly ones. I plan on writing an article on this issue in the near future.

shoulders 2012-01-19 14:32:11 -0600 Report

Hello my Friend, Yes I too, have an issue with B12 deficiency. I also take B 12 injections monthly. MY doctor said, "lots of diabetics" have problems with their B12 levels. Should keep an eye on their levels. Take Care and happy to talk with you again. Youir friend, Cynthia

Teresa Rose
Teresa Rose 2012-01-19 17:08:52 -0600 Report

Hi Cynthia ! Hope you are well. I am also severely deficient in iron. Does anyone else have a problem with iron deficiency along with the B12 deficiency?

Type1Lou 2012-01-19 14:16:03 -0600 Report

Dear Teresa, My counselor advised me to get the sub-lingual B12 tablets which you put under your tongue until it dissolves. It is absorbed through the mouth and doesn't go through your stomach. You might want to give that a try too. I'm amazed at how much more energy I have now. Still getting counseling for the depression but I'm feeling much better. Hope you find what works for you!

TsalagiLenape 2012-01-19 07:27:27 -0600 Report

Yes I have and thus taking a B supplement helps. For awhile I was getting the shots because not enough of the B's and I get major leg cramps. Ugh! Hugs

Misspearl01 2012-01-18 19:55:15 -0600 Report

I was told when in July that I was a type two diabetic and had a Huge b-12 diffency my level was 100. I have done a lot of research on both an as a diabetic they go hand in hand I take my b-12 every day with a shot every month. But what some people don't know including some family doctors is that b-12 helps in the aid to digesting food. Lows in this also makes me feel as if my bg's are low. Good luck.

Misspearl01 2012-01-19 17:22:48 -0600 Report

I agree with knowledge is power. When I first got sick. It was bad I couldn't even walk to the bathroom by myself. Thanks mom. I went three months being tested for MS. Because my doctor was clueless to my symptoms I have now figured out that my d and b-12 was the cause of my nuropathy. I had no idea that b-12 plays such an added roll in our bodies. If left untreated it's deadly. It also causes memory loss alztemiers ect. In the book the first year type two d. By Gretchen Becker it goes into great detail. I gave this book to my d friends mom and close friends for Christmas. So they can learn more for them selves and to know what I am going through.

Teresa Rose
Teresa Rose 2012-01-19 18:43:29 -0600 Report

My sister is going through the same thing. She has been tested for all sorts of things. Everything as far as I'm concerned that she's going through point's to diabetes. She said when her doctor tested her for diabetes she saw the chart and saw where her glucose number was 120 High. I told her she needs to get a monitor. She had to go to the ER with severe leg spasm in her sciatic nerve and they said she has neorapathy. I told her to have them check her B12.

Teresa Rose
Teresa Rose 2012-01-19 22:35:15 -0600 Report

She's also having seizure's of some type. One side of her body suddenly is paralized, her eyes won't open and she can't speak. They are trying her on Myathis Gravis meds. (don't remember how to spell that) after her raising cain and getting her doc. to try it after studying about symptoms. It's working after 2yrs. of hell for her.

Type1Lou 2012-01-19 07:16:33 -0600 Report

Thanks for sharing your experience. If I hadn't seen a psychiatrist for depression, I don't know how long I might have waited for my PCP to test for B12. Knowledge is power.

shawnamom 2012-01-17 09:50:03 -0600 Report

I get winter blues every year..due to lack of getting out enough. This year my husband and i are having a date every saturday snowshoeing so hopefully this will help and im taking multi consistently now and feel much better, except for the light headedness…lol

reneeramaekers 2012-01-16 11:10:33 -0600 Report

I take celexa 40 mg and I still cry and over react about unimportant issues I wonder if I should be tested ???

Type1Lou 2012-01-16 12:31:42 -0600 Report

Definitely! Celexa is a serotonin-uptake inhibitor. My counselor explained to me that you need adequate B12 levels in order for the Celexa to work. I am feeling SO much better. In addition to the B12 shot (monthly), I was advised to use an over-the-counter daily B12 supplement but to make certain to buy the sub-lingual variety. My counselor explained that just swallowing a tablet would have little effect since it must be processed through the stomach which will impede absorption. For the past 6 months, I'd been experiencing a recurring canker sore in the same place on the roof of my mouth. Once I started on the B12, the canker hasn't come back…sounds like there's a connection to that too. Please let me know how you make out.

Next Discussion: just wondering »